Flood, Castro
- When
- July 20, 2:20 PM CST to 11:30 PM CST
- Where
- Castro County, 5.89 mi S of Summerfield to 6.82 mi NNW of Sunnyside
- Cause
- Heavy Rain
- Crop damage
- $150,000
- Reported by
- Law Enforcement
- Coordinates
- 34.645, -102.502
Scattered to numerous slow-moving thunderstorms developed this afternoon across the southern Texas Panhandle and northern South Plains. In addition to producing torrential rains and flooding over much of Castro County, winds gusted to 58 mph near Friona from a microburst.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered to numerous slow-moving thunderstorms developed this afternoon across the southern Texas Panhandle and northern South Plains. In addition to producing torrential rains and flooding over much of Castro County, winds gusted to 58 mph near Friona from a microburst. Rainfall was measured at 4.40 inches by a Texas Tech University West Texas mesonet near Dimmitt, 2.47 inches by an NWS COOP observer in Hart, and 3.1 inches by the public in Kress. Several roads in Castro and southern Swisher County had flooded stretches and varying degrees of crop damage were observed from heavy soil erosion and standing water. By the evening, torrential rains focused about 12 miles northeast of Silverton where radar estimated as much as eight inches of accumulated rainfall. Despite these impressive amounts, reports of flash flooding and definitive rain amounts were unavailable over this otherwise open ranch land.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 20, 11:53 AM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1253 PM CDT MON JUL 20 2015 .UPDATE... AS OF 1230 PM...A WEAK FRONT HAS MADE IT INTO PORTIONS OF THE AREA...EXTENDING ROUGHLY FROM THE WEST-CENTRAL SOUTH PLAINS NORTHEAST INTO THE SE TX PANHANDLE. THE STRONGER PRESSURE GRADIENT AND THERMAL PACKING IS STILL LOCATED UP IN NE NM/NW TX PANHANDLE. MOST OF THE CONVECTION-ALLOWING GUIDANCE IS STILL GINNING UP SCATTERED T-STORM ACTIVITY LATE THIS AFTERNOON IN THE VICINITY OF THE BOUNDARY. THIS ACTIVITY MAY EVENTUALLY EVOLVE INTO A LOOSELY ORGANIZED CLUSTER OR COMPLEX THIS EVENING. THE BEST CHANCES REMAIN ACROSS THE FAR SRN TX PANHANDLE AND NW SPLNS...WITH LESSER CHANCES FARTHER TO THE SOUTH AND EAST. THE CURRENT FORECAST HAS THIS HANDLED WELL WITH ONLY A FEW MINOR ADJUSTMENTS. && .AVIATION... WE EXPECT A CHANCE OF TSRA IN THE VICINITY OF ALL THE TERMINALS LATE THIS AFTERNOON THIS EVENING. BEFORE 03 UTC...THE CHANCES ARE DEEMED TOO LOW TO INCLUDE A TEMPO GROUP. -TSRA OR SHRA CHANCES MAY CONTINUE MUCH OF TUESDAY. A WEAK COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT...BUT CONVECTIVE INFLUENCE MAKES THE FROPA TIMING UNCERTAIN. WINDS WILL BE LIGHT OUTSIDE OF ANY CONVECTIVE GUSTS AND/OR OUTFLOWS. && .PREV DISCUSSION... /ISSUED 607 AM CDT MON JUL 20 2015/ AVIATION... VFR CONDITIONS COULD BE COMPROMISED AT TIMES LATER THIS AFTN THROUGH TONIGHT BY ISO-SCT TSRA AND SOME LOWER VISBYS BEHIND A COLD FRONT. THIS FRONT WAS ALREADY 40N OF PVW AT 11Z AND SHOULD AFFECT PVW AND CDS AROUND 15Z BEFORE STALLING NEAR OR SOUTH OF LBB AFTER 17Z. TS SHOULD DEVELOP AFTER 20Z NEAR AND BEHIND THE FRONT AND IMPROVE IN COVERAGE THROUGH TONIGHT WITH PVW STANDING THE GREATEST LIKELIHOOD OF PRECIP...BUT TIMING AND SPATIAL VARIABLES PRECLUDE ANYTHING MORE THAN A PROB30 MENTION AT THIS TIME. PREV DISCUSSION... /ISSUED 413 AM CDT MON JUL 20 2015/ SHORT TERM... UPPER RIDGE WILL RETREAT SOUTH OF THE REGION TODAY AND OVERNIGHT IN RESPONSE TO A PAIR OF SMALL TROUGHS EMBEDDED IN STRONGER WESTERLY FLOW. THE FIRST OF THESE WAVES IS TRACKING ACROSS SW KS THIS MORNING COMPLETE WITH A COLD FRONT MOTORING SOUTH THROUGH THE NRN PANHANDLE. RAPID UPDATE MODELS ARE HANDLING THIS BOUNDARY THE BEST SO FAR AND HAVE A MORE AGGRESSIVE/SOUTHERLY POSITION BY MIDDAY COMPARED TO THE COARSER GUIDANCE. THE FRONT SHOULD STALL IN A SW-NE FASHION ACROSS OUR CWA THIS AFTERNOON IN ADVANCE OF THE SECOND AND MORE SOUTHERLY UPPER WAVE ARRIVING TONIGHT. STRONG HEATING AND FRONTAL CONVERGENCE SHOULD HAVE LITTLE PROBLEM BREEDING ISOLATED-SCATTERED STORMS GIVEN MINIMAL CINH AND MLCAPE AROUND 2500 J/KG...THOUGH THE ANAFRONTAL NATURE OF THIS BOUNDARY POINTS TO A BETTER COVERAGE OF STORMS BEHIND THE FRONT THAN IMMEDIATELY ALONG THE BOUNDARY. WINDOW FOR SOME SEVERE STORMS WILL BE OPENED CONSIDERING THE DEGREE OF AVAILABLE CAPE AND 20-30 KNOTS OF DEEP LAYER SHEAR...THOUGH DOWNBURSTS APPEAR THE MOST LIKELY THREAT PER MODEL SOUNDINGS. POPS WERE BEEFED UP ACROSS OUR NW ZONES ESPECIALLY TONIGHT WHEN LIFT IS MAXIMIZED FROM THE AFOREMENTIONED IMPULSE AND A LOW LEVEL JET. MAX TEMP GRADIENT WAS SHARPENED A BIT FROM NW-SE FOR THE ANTICIPATED AFTERNOON FRONTAL POSITION...THOUGH AM NOT CERTAIN WE/LL SEE TOO MUCH PRE-FRONTAL WARMING MATERIALIZE IN OUR SE ZONES WITH THIS WEAK FRONT...SO WILL KEEP HIGHS THERE AT OR JUST BELOW 100. LONG TERM... THE RIDGE WILL REMAIN SOUTH OF THE AREA WITH THE OLD FRONTAL BOUNDARY NEAR OR JUST NORTH OF THE FORECAST AREA THROUGH TUESDAY AFTERNOON. MODELS TAKE THE AFOREMENTIONED SHORTWAVE TROUGH ACROSS THE TEXAS PANHANDLE BY TUESDAY MORNING LEAVING ZONAL FLOW ACROSS THE REGION. THERE COULD BE A WEAKER SECOND SHORTWAVE ARRIVING TUESDAY NIGHT THAT COULD HELP SPARK ANOTHER ROUND OF STORMS LATE TOMORROW AFTERNOON BUT CONFIDENCE ON THE LOCATION AND TIMING IS PRETTY LOW GIVEN THAT ANY CONVECTION TODAY AND TONIGHT WILL IMPACT HOW THINGS UNFOLD FOR TUESDAY. WE DID EXPAND POPS A BIT FURTHER SOUTHEAST FOR TUESDAY AFTERNOON EVENING THINKING THAT ANY OUTFLOW FROM STORMS TODAY MAY HELP MIX THE FRONTAL ZONE SOUTH A BIT FURTHER. TEMPERATURES WILL ALSO BE TRICKY FOR TUESDAY DEPENDING ON HOW MUCH CLOUD COVER WILL BE AROUND ALONG WITH MOISTURE FROM THE PREVIOUS NIGHTS PRECIPITATION. PRECIPITATION SHOULD TAPER OFF WEDNESDAY MORNING AS THE RIDGE STARTS TO BUILD BACK INTO THE REGION AND AS THE OLD FRONTAL BOUNDARY HAS MIXED OUT OR PUSHED WELL NORTH OF THE REGION AS A WARM FRONT. THIS WILL BE THE END OF RAIN CHANCES FOR THE REST OF THE WEEK AS THE CENTER OF THE HIGH REESTABLISHES ITSELF NEARLY DIRECTLY OVERHEAD BY THURSDAY. TEMPERATURES WILL START THEIR CLIMB BACK TO AT OR ABOVE NORMAL ACROSS THE REGION WITH THE WARMEST DAYS THURSDAY AND/OR FRIDAY. BEYOND FRIDAY WE SHOULD SEE TEMPERATURES COOL A BIT BUT FOR DIFFERENT REASONS DEPENDING ON WHICH MODEL YOU LOOK AT. THE GFS PUSHES THE CENTER OF THE HIGH OVER NEW MEXICO BY SUNDAY WITH A SLIGHT DECREASE IN HEIGHTS AND NORTH TO NORTHEASTERLY FLOW ALOFT. THE ECMWF BRINGS AN INVERTED TROUGH ACROSS THE RIO GRANDE RIVER VALLEY WHICH ALSO HELPS TO LOWER HEIGHTS BUT ABOUT 20-30 DECAMETERS MORE THAN THE GFS DOES. EITHER WAY...A SLIGHT MODERATION IN TEMPS SHOULD ENSUE FOR THE UPCOMING WEEKEND BUT IT WILL STILL FEEL PLENTY HOT ACROSS THE REGION. JORDAN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 65 88 65 92 / 60 40 40 20 TULIA 67 89 67 92 / 60 40 30 20 PLAINVIEW 68 90 68 92 / 50 30 30 10 LEVELLAND 69 93 69 94 / 50 30 30 20 LUBBOCK 70 94 71 94 / 40 20 30 10 DENVER CITY 68 94 70 95 / 20 20 20 20 BROWNFIELD 69 94 71 95 / 30 20 20 10 CHILDRESS 73 95 71 98 / 20 20 30 10 SPUR 71 95 71 96 / 10 10 20 10 ASPERMONT 73 99 72 99 / 0 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 33/99/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 601 AM CDT MON JUL 20 2015 TXZ021>044-211100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 601 AM CDT MON JUL 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN THE NORTHERN SOUTH PLAINS AND SOUTHERN TEXAS PANHANDLE. DAMAGING WIND GUSTS AROUND 65 MPH WILL BE THE GREATEST THREAT WITH SMALL HAIL AND HEAVY RAINFALL ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY MORNING. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP TUESDAY AFTERNOON. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED FOR WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The Amarillo radar (KAMA), 98 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
2 flood, 1 thunderstorm wind. Local standard time, as filed.
Measured by a Texas Tech University West Texas mesonet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580256, 580257, 580254.